HomePediatric Critical Care ScoringPediatric Trauma Score Severity Triage Simulator

📈 Pediatric Trauma Score Severity Triage Simulator

This simulation tool helps in assessing the severity of trauma in children for triage purposes. It provides a structured approach to evaluating injuries and determining the urgency of care needed based on clinical criteria.

Pediatric Critical Care Scoring2DModerate60 FPS
pediatric-trauma-score-triage-simulator ↗ Open standalone

Size / Weight Category — Physiologic Reserve in Miniature

The Pediatric Trauma Score (PTS), introduced by Tepas and colleagues in 1987, was the first trauma severity index designed specifically around pediatric anatomy and physiology rather than adapted from adult scales. Its first component — size — captures something adult trauma scoring ignores entirely: a child's body mass itself is a clinical variable. Smaller children have less physiologic buffer, less protective fat and muscle over vital organs, and a much higher body-surface-area-to-mass ratio that concentrates transferred kinetic energy onto fewer kilograms of tissue.

  • +2: Score: >20 kg (roughly a school-age child)
  • +1: Score: 10–20 kg (roughly a toddler)
  • −1: Score: <10 kg (infant — least reserve)
  • 1987: PTS introduced (Tepas et al., J Pediatr Surg)

Why weight predicts injury severity

Blunt trauma energy transfer is distributed across body mass and surface area. In a small child:

• Less subcutaneous fat and muscle mass over the abdomen and thorax means solid organs (liver, spleen, kidneys) absorb more direct force • The chest wall is highly compliant — ribs bend rather than fracture, so severe intrathoracic injury (pulmonary contusion, hemothorax) can exist without a single broken rib on X-ray • A proportionally larger head-to-body ratio increases the frequency and severity of traumatic brain injury relative to adults • Circulating blood volume is small in absolute terms (~80 mL/kg), so a hemorrhage volume that would be trivial in an adult can represent a life-threatening percentage loss in an infant

The size/weight tier therefore functions as a rapid proxy for "how much physiologic reserve does this child have to absorb the same mechanism of injury" — before a single vital sign is even measured.

A 6 kg infant loses the same clinical significance from 100 mL of blood loss that an 80 kg adult would from roughly 1.3 liters. Weight category is scored first in the PTS precisely because it recalibrates every downstream physiologic finding.

Practical field estimation of the size tier

In the prehospital and initial ED setting, exact weight is rarely known immediately. Common estimation methods feed directly into the size component:

• Broselow tape: color-coded length-based tape correlates a child's height to an estimated weight band and matching equipment/drug-dosing color zone • Parental report or growth-chart age approximation when a scale is unavailable • Visual gestalt triage categories used by prehospital providers: "infant," "toddler," "school-age," "adolescent" map roughly onto the <10 / 10–20 / >20 kg PTS tiers

Because the size score is coarse (three tiers only), small estimation errors rarely change the scored tier — the component is designed to be fast and forgiving under field conditions, not a precise anthropometric measurement.

Airway Status — The Highest-Stakes Five Seconds of the Assessment

Of all six PTS components, airway status carries the most immediate life-or-death weight, because airway compromise kills faster than any other trauma finding — often within minutes. The component collapses a complex clinical exam into three tiers: a normal, self-protected airway; an airway that is compromised but can be kept open with basic maneuvers or adjuncts; and an airway that cannot be maintained without invasive intervention.

  • +2: Score: normal airway (patent, self-maintained)
  • +1: Score: maintainable (oral/nasal airway, positioning, suction)
  • −1: Score: unmaintainable (requires intubation/cricothyrotomy)
  • unique: Pediatric airway anatomy (larger tongue, anterior larynx, narrow cricoid)

Anatomic reasons pediatric airways fail faster

Children are not small adults when it comes to airway anatomy, and the PTS airway tier reflects genuine physiologic vulnerability:

• A proportionally larger occiput flexes the neck when the child lies supine, which can passively obstruct the airway • A relatively large tongue in a small oral cavity is more easily displaced posteriorly, especially with altered consciousness • The larynx sits higher and more anterior (C3–C4 vs. C5–C6 in adults), making direct visualization and instrumentation more technically demanding • The cricoid ring — not the vocal cords — is the narrowest point of the pediatric airway, so even modest mucosal swelling from trauma or blood can critically narrow the passage • Smaller airway diameter means resistance to flow rises steeply with even small reductions in caliber (Poiseuille's law: resistance scales with the fourth power of radius)

These factors combine to make airway deterioration in an injured child both faster and less forgiving than in an adult with an analogous injury.

A −1 airway score in the PTS is a resuscitation-room red flag independent of every other component — an unmaintainable pediatric airway is one of the few single findings that, on its own, should trigger immediate escalation and pediatric trauma center notification.

Grading the three airway tiers in practice

Normal (+2): the child is talking, crying vigorously, or breathing quietly without stridor, drooling, or positioning maneuvers — the airway is protecting itself.

Maintainable (+1): stridor, mild drooling, or a partially obstructed airway that responds to jaw thrust, chin lift, suctioning, or a properly sized oropharyngeal/nasopharyngeal airway adjunct — no advanced airway is required yet, but the airway is being actively managed rather than self-sufficient.

Unmaintainable (−1): the airway cannot be kept patent with basic maneuvers alone — facial or laryngeal trauma, expanding neck hematoma, severe maxillofacial injury, or depressed consciousness with loss of protective reflexes. This tier mandates advanced airway management: endotracheal intubation, or a surgical airway when intubation is not feasible.

Level of Consciousness — A Window Into Global Injury Severity

Central nervous system status is scored as a simplified three-tier consciousness assessment: fully awake, obtunded (any depressed level of consciousness or loss of consciousness), and comatose (unresponsive or posturing). Because CNS injury and systemic hypoperfusion both manifest as altered mental status, this component functions as a fast, sensitive summary of overall injury burden — not just a marker of head trauma specifically.

  • +2: Score: fully awake (alert, oriented for age)
  • +1: Score: obtunded / LOC (any transient loss of consciousness)
  • −1: Score: comatose (unresponsive or posturing)
  • GCS: Related pediatric scale (Glasgow Coma Scale, age-adjusted)

Why consciousness reflects more than head injury

Altered mental status after trauma has several possible causes, and the CNS tier of the PTS deliberately does not try to distinguish among them in the field — it simply flags that something is seriously wrong:

• Direct traumatic brain injury: concussion, contusion, diffuse axonal injury, or intracranial hemorrhage • Hypoperfusion: hemorrhagic shock reduces cerebral perfusion before blood pressure itself drops measurably in children, because pediatric physiology compensates aggressively (tachycardia, vasoconstriction) until a late, precipitous decompensation • Hypoxia: airway or breathing compromise reduces cerebral oxygen delivery, altering consciousness even without direct brain injury • Toxic-metabolic contributors: hypoglycemia, intoxication, or associated with the injury event itself

Because children's compensatory mechanisms mask hypovolemia so effectively, a depressed CNS score can be the earliest objective sign of shock — appearing before hypotension does.

In pediatric trauma physiology, a falling level of consciousness may be the first measurable sign of decompensating shock, arriving well before blood pressure drops — this is why the CNS component is weighted as heavily as the more obviously "vital sign" components.

Practical bedside grading of consciousness

Awake (+2): the child is alert, interactive, and oriented appropriate to developmental age — making eye contact, tracking, or answering/crying purposefully.

Obtunded (+1): reduced responsiveness, confusion, lethargy, or any witnessed loss of consciousness at the scene, even if the child is now more alert — a history of even brief LOC downgrades this tier regardless of current presentation, because it signals that a real physiologic insult occurred.

Comatose (−1): unresponsive to verbal and painful stimuli, or exhibiting abnormal posturing (decorticate or decerebrate) — this tier correlates with the highest mortality risk in the entire PTS and typically triggers simultaneous airway, neurosurgical, and trauma-team activation.

Circulatory, Soft-Tissue, and Skeletal Findings — The Remaining Three Tiers

The final three PTS components are scored as a set because they are typically assessed together during the secondary survey: systolic blood pressure category (a marker of circulatory status), the presence and severity of open wounds (a marker of hemorrhage and contamination risk), and skeletal injury (a marker of both mechanism severity and blood-loss potential from long-bone or pelvic fractures).

  • +2: SBP score: >90 mmHg (normotensive, well-perfused)
  • +1: SBP score: 50–90 mmHg (compensating / early shock)
  • −1: SBP score: <50 mmHg (decompensated shock)
  • +2/+1/−1: Wound & skeletal tiers (none / minor-closed / major-open)

Systolic blood pressure — a deceptively late warning sign

Systolic BP is scored in three bands, but its clinical interpretation in children differs sharply from adults:

• >90 mmHg (+2): generally normotensive for a school-age child, though normal ranges are age-dependent (a rough field estimate: minimum acceptable SBP ≈ 70 + [2 × age in years]) • 50–90 mmHg (+1): a zone that can represent either mild hypotension or — critically — a child who is profoundly compensating. Pediatric physiology maintains blood pressure via tachycardia and peripheral vasoconstriction until roughly 30–40% of circulating volume is lost • <50 mmHg (−1): decompensated shock — by the time hypotension of this severity is measured, compensatory mechanisms have failed and the child is in extremis

Because compensation masks early shock so effectively, clinicians are taught to weight tachycardia, delayed capillary refill, and narrowed pulse pressure alongside the SBP number itself — the PTS tier is a snapshot, not the whole picture.

A normal-looking systolic blood pressure does not rule out significant hemorrhage in a child — pediatric physiology can maintain a near-normal SBP right up until a sudden, late cardiovascular collapse. Trend and associated findings matter as much as the single number.

Open wound and skeletal injury tiers

Open wound component: • None (+2): no breach of skin integrity from the traumatic mechanism • Minor (+1): small lacerations or abrasions without major hemorrhage or deep tissue involvement • Major/penetrating (−1): large lacerations, degloving injuries, or penetrating trauma (gunshot, stab, impalement) with significant hemorrhage or contamination risk

Skeletal injury component: • None (+2): no fracture identified on exam or imaging • Closed, single fracture (+1): a single closed long-bone or extremity fracture without neurovascular compromise • Open or multiple fractures (−1): open fractures (high infection and blood-loss risk), multiple fracture sites, or pelvic/femoral fractures capable of concealing large-volume internal hemorrhage

Both components matter beyond their local injury — open wounds and long-bone fractures are common, under-recognized sources of ongoing blood loss that compound circulatory compromise from the SBP tier.

From Six Numbers to One Decision — Composite Score and Trauma-Center Triage

Summing all component scores yields a single Pediatric Trauma Score ranging from −6 (worst possible presentation) to +12 (mildest possible mechanism with no adverse findings). The composite number condenses a multi-system exam into one triage-actionable value, and — most importantly — it is designed to be repeated: trauma physiology in children evolves rapidly, and a score calculated at first contact can look very different fifteen minutes later.

  • −6 to +12: PTS range (sum of five weighted components)
  • ≤8: Classic transfer threshold (consider pediatric trauma center)
  • inverse: Score vs. mortality (lower score → steeply higher risk)
  • ongoing: Reassessment interval (repeat with every clinical change)

Interpreting the composite score

Each of the five components contributes independently, so the composite score is more than a simple severity label — it is a structured summary that any team member can compute and communicate in seconds over radio or handoff:

• Score 9–12: generally mild mechanism/injury pattern — most centers can appropriately manage without immediate transfer • Score 1–8: moderate injury burden — this range is where the classic "consider pediatric trauma center transfer" threshold sits, since studies correlate scores ≤8 with meaningfully increased risk of major injury and mortality relative to higher scores • Score ≤0: severe, major trauma — strong indication for immediate transfer to (or activation of) a verified pediatric trauma center with full resuscitation capability

The threshold is a decision aid, not a rigid rule — a single very abnormal component (e.g., an unmaintainable airway) can mandate escalation even when the arithmetic sum is not yet at the transfer threshold.

The original Tepas validation studies found a strong inverse correlation between PTS and both injury severity and mortality — each one-point decrease in score was associated with a measurable step-up in risk, which is why the composite score, not any single component, anchors the transfer decision.

Triage destination logic

Once the composite score is calculated, it feeds a binary-leaning triage decision:

• Local facility appropriate: higher composite scores with no single severely abnormal component generally permit management at the receiving facility, with ongoing monitoring • Transfer to pediatric trauma center: composite scores at or below the classic threshold — or any single critical component finding — should prompt early consultation with, and typically transfer to, a verified pediatric trauma center where dedicated pediatric surgical, critical care, and imaging resources exist

This logic exists because outcomes data consistently show that severely injured children fare better when definitively managed at centers with pediatric-specific trauma expertise, rather than being stabilized and re-transferred after a delay.

Reassessment — the score is a moving target

A Pediatric Trauma Score is a snapshot in time, not a one-time verdict. Because pediatric physiology can compensate for significant hemorrhage until it suddenly cannot, the same child can score meaningfully differently ten or fifteen minutes apart:

• Reassess after every significant intervention (airway management, fluid bolus, splinting) • Reassess on any change in mental status, vital signs, or exam findings • Document trend, not just a single value — a falling score over serial assessments is itself a critical finding, even if the most recent absolute number has not yet crossed the transfer threshold

Treat the PTS as a repeating vital sign of overall injury burden: calculate it early, recalculate it often, and let the trend — as much as any single number — drive the pace and destination of ongoing care.

A single PTS calculation should never be treated as final. Serial reassessment is what turns a static score into a genuinely useful early-warning tool for the rapid, compensated-then-sudden physiology unique to injured children.
⚙ Under the hood

This simulation tool helps in assessing the severity of trauma in children for triage purposes. It provides a structured approach to evaluating injuries and determining the urgency of care needed based on clinical criteria.

CanvasBiomedicine

2D · HTML5 Canvas 2D · 60 FPS target · runs fully client-side, no install

What did you find?

Add reproduction steps (optional)